e-mail this site
ACE Inhibitors: Management Tips and Common Side Effects
ACE inhibitors usually do not cause a lot of side effects in most people.
But they can make some people feel dizzy. Let your doctor or nurse know if you feel dizzy after you start taking an ACE inhibitor. Starting with a low dose and increasing the amount slowly over time can reduce the chance that you will have this side effect. Because several heart failure medicines can cause dizziness, spacing them out at different times throughout the day may help. If you feel dizzy when you wake up in the morning, try to:
- Do ankle pumps by moving your feet back and forth about ten times in a row before you stand up.
- Dangle your legs on the side of the bed before sitting. Then sit at the side of the bed for a minute before standing.
Tell your doctor or nurse if you:
- Are dizzy for more than five to ten minutes after you get up.
- Are so dizzy that you have trouble walking around.
- Have fainted.
ACE inhibitors can also cause:
- Problems with your kidneys or potassium level. These problems can be found with blood tests.
Ask your doctor or nurse how often you should have your blood checked for these problems.
- Cough. Cough is not uncommon in patients taking an ACE inhibitor. If your cough is due to your
ACE inhibitor, your doctor or nurse may lower your dose or change your medicine. The cough may
decrease over time. But it may also persist.
You may also have a cough for many other reasons. In fact, worsening heart failure can cause a cough. So do not assume that the cough is due to the ACE inhibitor. If you have a cough, talk to your doctor or nurse about it.
- Swelling in your lips or throat. This occurs very rarely, but it is a serious sign. If it happens to you,
get medical help immediately. Be sure to tell your doctor or nurse, if you have ever taken medicines that
made your lips, tongue, or throat swell up.
- Low blood pressure. Ask how often you should have your blood pressure checked.